Drug problems causing delays in operations at PAH
Health / Mon 11th Jun 2018 pm30 01:43pm
NEW types of anti-coagulant drugs are causing delays in operations for serious leg fractures, the board of directors for Harlow’s Princess Alexandra Hospital heard.
The board heard that for many patients Warfarin may be a better option than novel oral anticoagulants (NOACs) – a new class of anticoagulant drug, which, like Warfarin, stops blood clots forming.
It was also revealed that the corrected in-month Hospital Standardised Mortality Ratio at Harlow Princess Alexandra hospital has been “higher than expected” for the last two months, with delays in theatre operations one of the biggest causal problems.
Andy Morris – Chief Medical Officer at the hospital – said: “The things we have seen more and more of now, in term of delays of theatre is the increasing inexorable rise in the use of NOACS.
“These are drugs that are replacing Warfarin which can be reversed very easily with a shot of Vitamin K.
“With the NAOCs, you can’t monitor their clotting activity – you just have to leave them off the drugs for three days and then operate and so you automatically breach target and there is nothing you can do about that unless you give the patients a transfusion which is a risk to the patient themselves.
“We are stuck with that and that was the greatest cause of delays for fractures of the femur in terms of the last report.
“We have an anti-coagulation steering group and I believe there is an increasing concern about the use of these drugs and perhaps Warfarin might be a better drug.”
No Comments for Drug problems causing delays in operations at PAH: